[Skip to Content]
[Skip to Content Landing]
Other
October 1951

EFFECT OF POTASSIUM ON ELECTROCARDIOGRAPHIC ABNORMALITIES PRODUCED DURING INSULIN SHOCK

Author Affiliations

NEW YORK

From the Neuropsychiatric and Medical Services, Veterans Administration Hospital, Bronx, N. Y.

AMA Arch NeurPsych. 1951;66(4):485-490. doi:10.1001/archneurpsyc.1951.02320100085010
Abstract

DEVIATIONS from the normal electrocardiogram have been reported in schizophrenic patients in the course of insulin-shock therapy.1 Thiamine deficiency2; hypoglycemia3; anoxia, with decreased blood flow through the coronary arteries,4 and epinephrine release5 have been implicated in these changes. Other investigators have demonstrated the occurrence of hypopotassemia in diabetic acidosis and in other clinical disorders and have described characteristic cardiovascular and electrocardiographic changes associated with decreased serum-potassium concentration.6 Messinger4 and Hadorn1b observed that the most frequent electrocardiographic abnormalities associated with hypoglycemia was a flattening or inversion of the T wave and sinus arrhythmia; other findings were a pathological Q wave in lead III, changes in R and S voltage, slight widening of the QRS complex, and appearance of U waves or auricular and ventricular extrasystoles. Bellet and his co-workers,6h found similar changes in pattern associated with hypopotassemia and classified these as follows:

×